Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On Block's condition for simple periodic orbits of functions on an interval

Author: Chung-Wu Ho
Journal: Trans. Amer. Math. Soc. 281 (1984), 827-832
MSC: Primary 54H20; Secondary 26A18, 58F08, 58F20
MathSciNet review: 722777
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, L. Block has shown that for any mapping $ f$ of an interval, whether $ f$ has a periodic point whose period contains an odd factor greater than $ 1$ depends entirely on the periodic orbits of $ f$ whose periods are powers of $ 2$. In this paper the author shows that Block's result is a special case of a more general phenomenon.

References [Enhancements On Off] (What's this?)

  • [1] L. Block. Simple periodic orbits of mappings of the interval, Trans. Amer. Math. Soc. 254 (1979), 391-398. MR 539925 (80m:58031)
  • [2] L. Block, J. Guckenheimer, M. Misiurewicz and L. Young, Periodic points and topological entropy of one dimensional maps (Proc. Conf. Global Theory of Dynamical Systems), Lecture Notes in Math., vol. 819, Springer-Verlag, Berlin, 1980, pp. 18-34. MR 591173 (82j:58097)
  • [3] C.-w. Ho, On the structure of the minimum orbits of periodic points for maps of the real line (to appear).
  • [4] C.-w. Ho and C. Morris, A graph theoretic proof of Sharkovsky's theorem on the periodic points of continuous functions, Pacific J. Math. 96 (1981), 361-370. MR 637977 (83d:58056)
  • [5] Z. Nitecki, Topological dynamics on the interval, Ergodic Theory and Dynamical Systems, Vol. II, Progress in Math., Birkhäuser, Boston, Mass., 1981. MR 670074 (84g:54051)
  • [6] A. N. Sharkovskii, Co-existence of the cycles of a continuous mapping of the line into itself, Ukranian Math. Z. 16 (1964), 61-71. MR 0159905 (28:3121)
  • [7] P. Štefan, A theorem of Šarkovskii on the existence of periodic orbits of continuous endomorphisms of the real line, Comm. Math. Phys. 54 (1977), 237-248. MR 0445556 (56:3894)
  • [8] P. D. Straffin, Jr., Periodic points of continuous functions, Math. Mag. 51 (1978), 99-105. MR 498731 (80h:58043)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H20, 26A18, 58F08, 58F20

Retrieve articles in all journals with MSC: 54H20, 26A18, 58F08, 58F20

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society